Patient experience – split cartridge in the pump
One of our members who has used an insulin pump for many years, has recently had a spell in hospital as a result of high blood glucose levels as verging on diabetic ketoacidosis.
There was no obvious explanation for high blood glucose results which would not come down sufficiently with additional injections of NovoRapid. However, when the pump was dismantled in the hospital, the inside was wet with insulin as the cartridge had split. The hospital staff thought that this happened when the piston had come down. Clearly, our member was not receiving any insulin!
This is the second time that this had happened to this lady and she is concerned that it could happen to other people.
The first time it happened, the pump manufacturers replaced her pump, but the second time, they blamed the cartridges. However, whatever the cause, our member wanted other people to be aware of the problem and that it could lead to diabetic ketoacidosis (DKA).